Alert archive / Michigan / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind chill advisory at Dec 26, 2017, 2:33 PM EST for 6 counties in Michigan. It took effect at Dec 27, 2017, 1:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 2:33 PM EST (19:33 UTC)
- In effect from
- Dec 27, 2017, 1:00 AM EST
- Expired
- Dec 27, 2017, 10:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Clinton County, MI, Gratiot County, MI, Ingham County, MI, Isabella County, MI, Jackson County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS43 KGRR 261933 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 233 PM EST Tue Dec 26 2017 MIZ040-046-052-059-067-074-270345- /O.NEW.KGRR.WC.Y.0001.171227T0600Z-171227T1400Z/ Clare-Isabella-Gratiot-Clinton-Ingham-Jackson- Including the cities of Clare, Mount Pleasant, Alma, St. Johns, Lansing, and Jackson 233 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 15 below zero. * WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson counties. * WHEN...From 1 AM to 9 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ weather.gov/grr
3 follow-up statements
766 WWUS43 KGRR 270255 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 955 PM EST Tue Dec 26 2017 MIZ040-046-052-059-067-074-271100- /O.EXT.KGRR.WC.Y.0001.171227T0600Z-171227T1500Z/ Clare-Isabella-Gratiot-Clinton-Ingham-Jackson- Including the cities of Clare, Mount Pleasant, Alma, St. Johns, Lansing, and Jackson 955 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY NOW IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson counties. * WHEN...From 1 AM to 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ weather.gov/grr
632 WWUS43 KGRR 270824 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 324 AM EST Wed Dec 27 2017 MIZ040-046-052-059-067-074-271500- /O.CON.KGRR.WC.Y.0001.000000T0000Z-171227T1500Z/ Clare-Isabella-Gratiot-Clinton-Ingham-Jackson- Including the cities of Clare, Mount Pleasant, Alma, St. Johns, Lansing, and Jackson 324 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Clare, Isabella, Gratiot, Clinton, Ingham and Jackson counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ weather.gov/grr
394 WWUS43 KGRR 271501 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1001 AM EST Wed Dec 27 2017 MIZ040-046-052-059-067-074-271615- /O.EXP.KGRR.WC.Y.0001.000000T0000Z-171227T1500Z/ Clare-Isabella-Gratiot-Clinton-Ingham-Jackson- Including the cities of Clare, Mount Pleasant, Alma, St. Johns, Lansing, and Jackson 1001 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... With sunshine occurring, temperatures have risen to around zero or in some cases above zero as of 10am. Wind chill values are currently in the single digits below zero. Overnight wind chill values/apparent temperatures fell into the teens below zero and in some cases into the 20 to 25 below range. $$ weather.gov/grr
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 1:44 PM EST, 49 minutes earlier.
Area forecast discussion, Dec 26, 1:44 PM EST, 49 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 144 PM EST Tue Dec 26 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 328 AM EST Tue Dec 26 2017 Bitter cold arctic air and lake effect snow showers will continue through this week. The combination of cold road temperatures and falling and blowing snow will make for slippery travel conditions. && .SHORT TERM...(Today through Thursday) Issued at 328 AM EST Tue Dec 26 2017 We will let the Winter Weather Advisory expire at 7 AM. There will be another couple inches of accums across the western half of the forecast area through tonight along with temperatures cold enough to render most road treatment chemicals ineffective, so travel will still be impacted despite the lack of heavier snow. The DGZ is near the surface through Wednesday and inversion heights are around 5 kft, limiting accumulations. Lake effect snow showers will decrease late Wednesday as sfc ridging moves in, but the lull is short-lived as a warm advection pattern begins in advance of a low moving in from the west by Thursday morning. Snow is expected to begin early Thursday with area of insentropic ascent and continue through the afternoon with some accumulations likely. .LONG TERM...(Thursday night through Monday) Issued at 328 AM EST Tue Dec 26 2017 We are looking at more cold air over the next week, and with that will come more lake effect snow showers. A couple of period look more ominous than others with stronger short waves expected to move through on Sat and New Year's Day. Lake effect will be ongoing at the beginning of the period with H850 temps in the negative mid teens C. The strength/accumulation potential of the snow showers looks to be lacking somewhat with the upper shear zone overhead, and best cyclonic flow further north. An uptick in the snow looks likely sometime between early Fri and early Sat, however the exact timing is in question. This has to do with the progression of a fairly strong upper wave that will dive southeast. Deeper moisture will move in, and the passage of the wave should allow the upper jet to dive south and enhance the snow showers. The wave will lift out, taking the jet with it north of the area again for about a day. Then another strong wave will generally repeat the cycle. More snow showers can be expected as the cold air is reinforced with the passage of each wave. It appears that we will only reach 20 degrees a couple of days over the next week. That will come ahead of the waves as some warm air advection takes place. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 144 PM EST Tue Dec 26 2017 Lake effect clouds/snow continue to stream inland off of Lake Michigan in westerly flow. Widespread MVFR with occasional IFR and even LIFR are occurring across all of Western Lower Michigan. The bands of snow this afternoon are stretching all the way inland to KLAN and KJXN. The maximum inland extent should occur this afternoon around 400pm, with a gradual contraction back towards Lake Michigan this evening. Overnight however one band will swing through the southern TAF sites at KAZO and KBTL as the wind switches more northwest. IFR conditions are likely in this band. The lake effect snow and poor aviation conditions will affect mainly KMKG and KAZO on Wednesday morning after 12z. && .MARINE... Issued at 328 AM EST Tue Dec 26 2017 No changes to the Small Craft Advisory. Winds and waves will gradually subside on Wednesday as high pressure moves in. && .HYDROLOGY... Issued at 325 PM EST Mon Dec 25 2017 Well-below freezing temperatures will remain in place into at least early next week as an arctic airmass remains over the Great Lakes. The prolonged period of frigid temperatures will allow ice to build on rivers, leading to concerns for ice jams and for gages to become affected by ice. Chances for snow will persist through the week, with the heaviest accumulations along and west of US-131. Most of the water from this snow will remain in the snowpack due to bitter cold temperatures and limited sunshine, contributing little to runoff. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 7 PM EST Wednesday for LMZ844>849. && SYNOPSIS...Ostuno SHORT TERM...Ostuno LONG TERM...NJJ AVIATION...Duke HYDROLOGY...HLO MARINE...Ostuno
Hazardous weather outlook, Dec 26, 3:38 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 338 AM EST Tue Dec 26 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 270845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 338 AM EST Tue Dec 26 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Lake effect snow showers and temperatures in the single numbers will combine to make roads very slippery. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow showers and very cold temperatures will continue to to make roads very slippery. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Ostuno
In the hours before
Local storm report, Dec 26, 9:12 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 AM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
12/26/2017 M5.8 INCH KENT MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-KN-7,
EAST GRAND RAPIDS.
0700 AM SNOW 1 SSW DUTTON 42.83N 85.59W
12/26/2017 M4.3 INCH KENT MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-KN-43, 1
SSW DUTTON.
0800 AM SNOW 4 W PORTAGE 42.21N 85.66W
12/26/2017 M3.5 INCH KALAMAZOO MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-KZ-1, 3 W
PORTAGE.
0700 AM SNOW 2 NW BELMONT 43.09N 85.64W
12/26/2017 M3.4 INCH KENT MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-KN-60, 2
WNW BELMONT.
0800 AM SNOW 1 WSW PLAINWELL 42.44N 85.65W
12/26/2017 M3.2 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-AN-25,
PLAINWELL.
0700 AM SNOW 1 NNE HOPKINS 42.64N 85.76W
12/26/2017 M3.2 INCH ALLEGAN MI CO-OP OBSERVER
24 HOUR TOTAL. CO-OP OBSERVER STATION HPKM4,
HOPKINS 1 N.
0630 AM SNOW 3 NE SARANAC 42.96N 85.17W
12/26/2017 M3.1 INCH IONIA MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION MI-IN-1, 2
NE SARANAC.
0700 AM SNOW 1 W HASTINGS 42.65N 85.30W
12/26/2017 M3.0 INCH BARRY MI CO-OP OBSERVER
24 HOUR TOTAL. CO-OP OBSERVER STATION HASM4,
HASTINGS.
&&
CASLocal storm report, Dec 26, 1:03 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 1 NW HUDSONVILLE 42.88N 85.88W
12/26/2017 M11.0 INCH OTTAWA MI TRAINED SPOTTER
APPROXIMATELY A TWO AND A HALF DAY TOTAL.
&&
CASLocal storm report, Dec 26, 1:34 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
134 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 5 SSE HOPKINS 42.56N 85.73W
12/26/2017 M10.2 INCH ALLEGAN MI TRAINED SPOTTER
APPROXIMATELY A TWO AND A HALF DAY TOTAL. 5
WNW MARTIN.
&&
CASLocal storm report, Dec 26, 1:55 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM SNOW MATTAWAN 42.21N 85.79W
12/26/2017 M9.5 INCH VAN BUREN MI TRAINED SPOTTER
APPROXIMATELY A 48 HOUR TOTAL.
&&
CASLocal storm report, Dec 26, 1:59 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW OSHTEMO 42.26N 85.68W
12/26/2017 M10.2 INCH KALAMAZOO MI TRAINED SPOTTER
APPROXIMATELY A TWO AND A HALF DAY TOTAL.
7.7 INCHES RECEIVED ON DEC 25.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 8:55 PM EST | Small Craft Advisory | GRR | 48 hr |
Nearby
Wind Chill Advisories in Michigan, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.